Minnesota, 2019

Flooding in Minnesota, May 20 to 31, 2019

May 20 to 31, 2019 · NWS ARX · 2 events in 2 counties and zones

With water levels still high from the spring snowmelt flooding, another round of flooding occurred on the Mississippi River in late May from runoff after a couple of rainfall events. The flooding continued into June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

With water levels still high from the spring snowmelt flooding, another round of flooding occurred on the Mississippi River in late May from runoff after a couple of rainfall events. The flooding continued into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 20, 11:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 20, 11:15 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1215 PM CDT Mon May 20 2019

.SHORT TERM...(Today through Tuesday)
Issued at 250 AM CDT Mon May 20 2019

Lingering light rain showers/drizzle should finally clear the local
area before 12z this morning as responsible sfc low continues to
jaunt east. Expect clearing of the clouds too, but what looked like
a mostly sunny day may turn more partly sunny. With the boundary
layer well moistened by the recent rain, coupled with low level
lapse rates of 8-9 C/km, diurnal cu development is expected.

Come Tue morning, a bit of upper level energy already moving
northward across IA, with a swath of low level warm air advection
coupled with a warm front. A west-east running wing of showers
(maybe a few storms) should develop in response. How far east it
extends is not clear as drier easterly sfc flow could/will work
against it. At this time, pcpn looks likely west of the mississippi
river, becoming more chancy into central WI.

By late afternoon/evening, the parent shortwave trough will be
lifting north/northeast through the southern/central plains. Ribbons
of energy will spiral east of the upper level low, with narrow but
strong/deep frontogenetic response along the leading edge. Another
line of showers and a few storms will fire in the forcing, with 50kt
850 mb feeding it with PWs around 1 1/2 inches. Not as moist of an
airmass as recent days, but enough for some locally heavy rain.
System is moving fairly quickly though, which will help damper the
overall flooding threat (not favorable for training). Still, with
rivers already on the rise and recent rainfall soaking the ground,
this won't help. The severe storm threat looks minimal at this time -
although shear is hefty through 0-6 km, the CAPE pool holds well
south. Unless more instability can work north, the flood threat will
be the main concern for this time period.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 AM CDT Mon May 20 2019

Anyone up for some summery warmth?

The GFS and EC are a bit more optimistic with the amount of upper
level ridging for the the middle and latter half of the week,
suggesting more amplification of the ridge across the eastern half of
the U.S. starting Wed. The ridge axis centers across the local
region then for Thu, gradually becoming more broad to zonal in
nature as shortwave energy works across the top of it. 850 mb temps
progged to reach +13 C Wed and +16 C Fri. Depending on how
clouds/pcpn chances play out, highs in the 80s are likely.

As for those pcpn chances, various shortwave troughs and bits of
upper level energy look to eject out of the mean west coast trough,
bringing periodic shower/storm chances. One period of decent
agreement between the GFS and EC is for Thu night-Fri. Both bring a
shortwave across the northern plains, lifting a warm front northward
through the local area, with accompanying cold front then driving
across Fri. Ala recent storm systems, this front is progged to lay
out west-east just south of the local area, serving as a focus for
more shower/storm development into the weekend. How long that
lingers and exact positioning is uncertain.

All in all, warmer temperatures are on the way, although a prolonged
break from the wet conditions are not.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM CDT Mon May 20 2019

VFR conditions likely through at least tonight with some diurnal
cumulus this afternoon and increasing mid/high level cloud cover
tonight as high pressure slowly moves east of the area through
tonight. Some showers are possible by as early as late tonight or
Tuesday morning ahead of low pressure to the west. However,
confidence right now is relatively low with timing due to the
influence of dry easterly low-level flow into the day on Tuesday.
As a result, will only include VCSH for now. Northerly winds
tonight will become light overnight and then increase from the
east on Tuesday, with gusts of 20 to 30 kts by later Tuesday
morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...JM
Hazardous weather outlook, May 20, 3:33 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 AM CDT Mon May 20 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
433 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Recent and expected rains will result in rises on area rivers and
streams, including the Mississippi. Renewed flooding is likely at
a few locations.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabasha

When
May 20, 2:00 PM CST to May 31, 11:59 PM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain
Property damage
$11,000
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

Runoff from a couple of rainfall events pushed the Mississippi River out of its banks again in Wabasha. The river crested almost two feet above the flood stage at 13.89 feet on May 24th and had a second crest of 13.69 feet on May 31st. The flooding continued into June.

Flood, Winona

When
May 22, 6:15 PM CST to May 31, 11:59 PM CST
Where
Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
Cause
Heavy Rain
Property damage
$13,000
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
44.059, -91.655

Runoff after a couple of rainfall events pushed the Mississippi River out of its banks again in Winona. The river crested over two feet above the flood stage at 15.13 feet on May 25th. The flooding continued into June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827453, 827454.